Wisconsin, 2012

Heat in Wisconsin, July 15 to 17, 2012

July 15 to 17, 2012 · NWS MKX · 20 events in 20 counties and zones

Another round of excessive heat hit southern Wisconsin mid-month, with high temperatures in the mid to upper 90s and dew points in the mid to upper 60s beginning on July 15th and lasting through July 17th. The heat and humidity combined to produce heat index values between 100 and 110.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Another round of excessive heat hit southern Wisconsin mid-month, with high temperatures in the mid to upper 90s and dew points in the mid to upper 60s beginning on July 15th and lasting through July 17th. The heat and humidity combined to produce heat index values between 100 and 110. The 110 value was recorded at Black Earth in western Dane County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 15, 10:47 AM CST, 13 minutes earlier.

Area forecast discussion, Jul 15, 10:47 AM CST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1147 AM CDT SUN JUL 15 2012

.UPDATE...

A WARM START THIS MORNING AND 925MB TEMPS RISING TO 28C AND 850MB
TEMPS TO 20C WILL LEAD TO MAX TEMPS AROUND 94 INLAND...WHICH IS UP
FROM THE PREVIOUS FORECAST BY A DEGREE OR TWO. EXPECTING THE CUMULUS
CLOUDS THAT ALREADY DEVELOPED THIS MORNING TO THIN OUT EARLY IN THE
AFTERNOON AS DEWPOINTS MIX INTO THE UPPER 50S/LOWER 60S AS DRIER AIR
FROM THE PLAINS PUSHES INTO SOUTHERN WI.

THE LAKE BREEZE HAS ALREADY DEVELOPED ALONG THE SHORELINE...APPARENT
IN THE MKX AND TERMINAL DOPPLER RADAR IMAGERY. IT ALREADY PUSHED INLAND
TO RACINE AND MITCHELL AIRPORTS AND WILL EVENTUALLY REACH KENOSHA
AND WAUKESHA EARLY THIS AFTERNOON. EXPECT TEMPS TO TOP OUT IN THE
UPPER 80S AND HOLD STEADY IN THE LOW TO MID 80S THIS AFTERNOON IN
THE LAKESHORE AREAS.

&&

.AVIATION/18Z TAFS/...

VFR CONDITIONS THROUGH MONDAY AS A LARGE-SCALE UPPER-LEVEL RIDGE
OVER THE PLAINS BUILDS AND MOVES INTO WESTERN GREAT LAKES REGION.
WIDESPREAD SUBSIDENCE ASSOCIATED WITH THIS RIDGE WILL PREVENT MID
AND UPPER LEVEL CLOUDS FROM FORMING.

WIDESPREAD CUMULUS CLOUDS THIS MORNING WILL THIN OUT THIS AFTERNOON
AS DRIER AIR WORKS INTO THE REGION. WEAK LOW-LEVEL FLOW TODAY WILL
LEAD TO A LAKE BREEZE MOVING INLAND TO ENW AND UES THIS AFTERNOON.
IT ALREADY REACHED MKE AND RAC.

WINDS WILL INCREASE OUT OF THE SOUTHWEST ON MONDAY WITH GUSTS TO 20
KNOTS...USHERING IN HOT AIR FROM THE PLAINS. TEMPS EXPECTED IN THE
UPPER 90S AND LOWER 100S WITH HEAT INDICES 100 TO 107 MONDAY AND
TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 307 AM CDT SUN JUL 15 2012/

TODAY AND TONIGHT...FORECAST CONFIDENCE HIGH.

SOME LEFTOVER PATCHY FOG THROUGH ABOUT 8 AM...ESPECIALLY OVER
NORTHWEST HALF OF THE COUNTY WARNING AREA.

UPPER-LEVEL RIDGE OVER PLAINS IS POISED TO EXPAND EASTWARD TODAY AND
TONIGHT INTO WESTERN GREAT LAKES REGION AS TROUGH EXITS REGION.
MODELS HAVE BEEN CONSISTENT WITH HEIGHT RISES TODAY AND TONIGHT OVER
WISCONSIN. A COUPLE WEAK SHORT WAVES ARE PROGGED TO MOVE EAST ACROSS
SOUTHERN WISCONSIN...BUT GIVEN HEIGHT RISES AND LARGE-SCALE
SUBSIDENCE AND DRYING WE EXPECT QUIET WEATHER.

NAM 925MB TEMPS OF 27 TO 28C TODAY OVER CENTRAL AND WESTERN PARTS OF
THE COUNTY WARNING AREA IS SUPPORTED BY GFS AND ECMWF MODELS. THIS
TRANSLATES TO 93 TO 95 FOR MAX TEMPS TODAY. LAKE BREEZE SHOULD KEEP
MAX TEMPS IN UPPER 80S NEAR LAKE MICHIGAN.  MODELS ALSO SUGGEST
MIXING TODAY UP TO 6 TO 8 THSD FT AGL...WITH PERHAPS SOME SCATTERED
HIGH BASED CUMULUS. SURFACE WINDS ON THE LIGHT SIDE.

MONDAY - CONFIDENCE...MEDIUM
589-591DM UPPER RIDGE ACROSS THE UPPER MIDWEST. THE HEAT KICKS IN
WITH ECMWF/NAM 925 TEMPERATURES AVERAGING 29-31C. SHOULD BE ABLE TO
CRACK 100 IN SOME SPOTS AGAIN. GFS DEW POINTS TOO HIGH...LEANED MORE
TOWARDS THE BCALLBLEND DEWPOINTS WHICH FAVOR A DRIER LOOK. THE NAM
BUFKIT SOUNDINGS SHOW MIXING TO 750 MILLIBARS WITH VERY DRY LOW
LEVELS WHICH IS THE EXTREME DRY LOOK. THE GFS IS ON THE OTHER END OF
THE SPECTRUM SHOWING A MUCH MORE MOIST LOOK. NOT READY TO BUY INTO
THEIR LOW-MID 70 DEWS. GOING WITH A MIDDLE GROUND VIA BCALLBLEND WE
MAKE HEAT INDICES AOA 100. HOISTED HEAT ADVISORY TO KICK IN STARTING
LATER IN THE MORNING.

TUESDAY AND WEDNESDAY - CONFIDENCE...MEDIUM
500 MILLIBAR HEIGHTS COLLAPSE A SMIDGE WITH SRN WI ON EDGE OF WNW
FLOW THAT IS STRONGEST TO OUR NORTH. NO DISCERNIBLE WAVE IMPACTING
THE AREA BUT THE MAIN ATTENTION WILL BE ON SOUTHERN MOVEMENT OF
SURFACE/850 FRONTS TOWARDS THE CWA FROM NORTHERN WI. 925 TEMPS REACH
28-30C BUT THEN THE 925 FRONT SAGS INTO NRN/NE CWA DURING THE
AFTERNOON WITH A WINDSHIFT TO THE NORTHEAST. THIS WOULD BRING AN END
TO ADVISORY CONDITIONS IN PARTS OF THE NE CWA. WILL RUN THE ADVISORY
CWA WIDE INTO MONDAY EVENING CWA WIDE AND CAN ALWAYS CANCEL EARLY AS
PROGRESS OF FRONT IS OBSERVED AND CONDITIONS ABATE. MUCH OF THE CWA
SHOULD REMAIN AT CRITERIA INTO THE EARLY EVENING HOURS...WITH THE
NAM/ECMWF STILL SHOWING THE 28-30C 925 TEMPS AT 00Z. CONVECTIVE
POTENTIAL LOOKS PREDOMINANTLY POST-FRONTAL IN NATURE WITH NAM BUFKIT
SHOWING MID LEVEL CAP. IF PARCEL CAN SURPASS THIS CAPE VALUES REACH
1600 J/KG WITH INVERTED V LOOK TO SOUNDING. DURING THE AFTERNOON
LACK OF DYNAMICS AND LOW LEVEL FORCING FURTHER NORTH SUGGESTS
BETTER INITIAL DEVELOPMENT TAKES PLACE TO OUR NORTH. WILL KEEP A
SLIGHT CHANCE IN THE NORTHERN CWA DURING THE AFTERNOON AS THAT HAS
BEEN A CONSISTENT SIGNAL FROM THE MODELS. 850 MILLIBAR FORCING WILL
TAP INTO ELEVATED INSTABILITY TO GIVE A WINDOW OF BETTER TSRA
CHANCES OVERNIGHT AND INTO WEDNESDAY. PLUS A BIT MORE UPPER
DIVERGENCE COMES INTO PLAY AS WE CATCH SOME RIGHT REAR QUAD ACTION
FROM THE 200-300 MILLIBAR JET TRAVERSING TO OUR NORTH.

THURSDAY AND FRIDAY - CONFIDENCE...MEDIUM
HIGH PRESSURE LOOKS TO BE IN CONTROL. GEMNH AND ECMWF HINTING AT A
WEAK RIPPLE RIDING AROUND BUILDING PLAINS 500 MILLIBAR RIDGE THOUGH
SURFACE HIGH STILL IN CONTROL. SOMETHING TO WATCH FOR IN THE FRIDAY
TIME FRAME...BUT CONSENSUS WITH SURROUNDING OFFICES IS TO LEAVE
MENTION OUT WITH THIS FEATURE WITH LIGHT QPF...HIGH IN CONTROL AND
ENERGY FROM UPPER WAVE POTENTIALLY FURTHER NORTH WITH QPF OVERDONE
THIS FAR SOUTH.

SATURDAY - CONFIDENCE...MEDIUM
THE HIGH WILL SHIFT TO THE SOUTHEAST OF THE AREA. FRONTAL BOUNDARY
DRAWS CLOSER FROM THE NORTHWEST BUT REASONABLE AGREEMENT BETWEEN
GFS/ECMWF THAT FRONTAL ACTION WILL NOT IMPACT CWA SO WILL LEAVE DRY
FORECAST INTACT. 925 TEMPS SNEAK BACK INTO THE UPPER 20S CELSIUS
ONCE AGAIN SO THE HEAT LIKELY TO MAKE YET ANOTHER COMEBACK.
BCALLBLEND LOOKS BETTER...WARMER...AND LEANED IN THAT DIRECTION
GIVEN THE PROGGD THERMAL PATTERN.

AVIATION/12Z TAFS/...PATCHY FOG UNTIL ABOUT 8 AM...DOWN TO 3 TO 5 MILE
VISIBILITY IN WISCONSIN RIVER VALLEY AND OTHER FAVORED SPOTS THANKS
TO LIGHT WINDS AND EVAPORATION OF MOISTURE FROM YESTERDAY/S SPOTTY
RAIN.

OTHERWISE VFR CONDITIONS EXPECTED TODAY AND TONIGHT AS A LARGE-SCALE
UPPER-LEVEL RIDGE OVER THE PLAINS BUILDS AND MOVES INTO WESTERN
GREAT LAKES REGION. WIDESPREAD SUBSIDENCE ASSOCIATED WITH THIS RIDGE
WILL PREVENT MID AND UPPER LEVEL CLOUDS FROM FORMING. DAYTIME
HEATING AND MIXING TO 6 TO 8 THSD FT AGL MAY LEAD TO SCATTERED
HIGH-BASE CUMULUS CLOUDS. WEAK LOW-LEVEL FLOW TODAY. LAKE MICHIGAN
LAKE BREEZE WILL DEVELOP BY LATE MORNING AND MOVE INLAND SOME 10-15
MILES.

CLEAR SKIES WITH INCREASING TEMPS INTO THE MID 90S FOR SUNDAY...ALONG
WITH LIGHT WINDS. LAKE BREEZE EXPECTED.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY FROM NOON MONDAY TO 9 PM CDT TUESDAY FOR WIZ046-
     047-051-052-056>060-062>072.

LM...NONE.
&&

UPDATE...MRC
TODAY/TONIGHT AND AVIATION/MARINE...KAPELA
MONDAY THROUGH SATURDAY...COLLAR
Hazardous weather outlook, Jul 15, 3:40 AM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
440 AM CDT SUN JUL 15 2012

WIZ046-047-051-052-056>060-062>072-161000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
440 AM CDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HEAT INDEX VALUES WILL REACH 95 TO 99.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

HEAT ADVISORY IN EFFECT FOR MONDAY AND TUESDAY. TEMPERATURES WILL
PEAK IN THE UPPER 90S TO AROUND 102. HEAT INDEX VALUES ARE EXPECTED
TO REACH 100 TO 108 FOR MONDAY AND TUESDAY.

A SLOW MOVING COLD FRONT WILL BRING A CHANCE FOR MORE THUNDERSTORMS
TO SOUTHERN WISCONSIN TUESDAY AFTERNOON INTO WEDNESDAY.  THERE IS A
SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY.

HOT TEMPERATURES AND HEAT INDEX VALUES OVER 100 MAY RETURN ONCE
AGAIN NEXT SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LMZ643>646-151945-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
440 AM CDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

A SLOW MOVING COLD FRONT WILL BRING A CHANCE FOR MORE THUNDERSTORMS
TUESDAY INTO WEDNESDAY.  THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS
SATURDAY NIGHT INTO SUNDAY.

WWW.WEATHER.GOV/MKX

KAPELA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 heat. Local standard time, as filed.

Heat, Fond du Lac

When
July 15, 11:00 AM CST to July 17, 5:45 PM CST
Where
Fond du Lac forecast zone
Deaths
0 direct, 1 indirect
Reported by
ASOS
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Heat, Sauk

When
July 16, 11:00 AM CST to July 17, 8:00 PM CST
Where
Sauk forecast zone
Reported by
AWOS
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Heat, Iowa

When
July 16, 11:00 AM CST to July 17, 8:00 PM CST
Where
Iowa forecast zone
Reported by
ASOS
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Heat, Dane

When
July 16, 11:00 AM CST to July 17, 8:00 PM CST
Where
Dane forecast zone
Reported by
ASOS
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Heat, Lafayette

When
July 16, 11:00 AM CST to July 17, 8:00 PM CST
Where
Lafayette forecast zone
Reported by
COOP Observer
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Heat, Green

When
July 16, 11:00 AM CST to July 17, 8:00 PM CST
Where
Green forecast zone
Reported by
AWOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Heat, Rock

When
July 16, 11:00 AM CST to July 17, 8:00 PM CST
Where
Rock forecast zone
Reported by
AWOS
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Heat, Marquette

When
July 16, 11:00 AM CST to July 17, 5:45 PM CST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Heat, Green Lake

When
July 16, 11:00 AM CST to July 17, 5:45 PM CST
Where
Green Lake forecast zone
Reported by
COOP Observer
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Heat, Sheboygan

When
July 16, 11:00 AM CST to July 17, 5:45 PM CST
Where
Sheboygan forecast zone
Reported by
ASOS
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Heat, Columbia

When
July 16, 11:00 AM CST to July 17, 5:45 PM CST
Where
Columbia forecast zone
Reported by
COOP Observer
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Heat, Dodge

When
July 16, 11:00 AM CST to July 17, 5:45 PM CST
Where
Dodge forecast zone
Reported by
AWOS
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Heat, Washington

When
July 16, 11:00 AM CST to July 17, 5:45 PM CST
Where
Washington forecast zone
Reported by
AWOS
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Heat, Ozaukee

When
July 16, 11:00 AM CST to July 17, 5:45 PM CST
Where
Ozaukee forecast zone
Reported by
COOP Observer
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Heat, Jefferson

When
July 16, 11:00 AM CST to July 17, 5:45 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Heat, Waukesha

When
July 16, 11:00 AM CST to July 17, 5:45 PM CST
Where
Waukesha forecast zone
Reported by
AWOS
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Heat, Milwaukee

When
July 16, 11:00 AM CST to July 17, 5:45 PM CST
Where
Milwaukee forecast zone
Reported by
ASOS
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Heat, Walworth

When
July 16, 11:00 AM CST to July 17, 5:45 PM CST
Where
Walworth forecast zone
Reported by
COOP Observer
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Heat, Racine

When
July 16, 11:00 AM CST to July 17, 5:45 PM CST
Where
Racine forecast zone
Reported by
ASOS
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Heat, Kenosha

When
July 16, 11:00 AM CST to July 17, 5:45 PM CST
Where
Kenosha forecast zone
Reported by
ASOS
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Fond du Lac2012-07-15MalePermanent HomeIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404584, 404576, 404577, 404578, 404579, 404580, 404581, 404582, 404583, 404585, 404586, 404587, 404588, 404589, 404590, 404591, 404592, 404593, 404594, 404595.